Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 405, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 4, 2003, 3:27 PM CDT for Dallas County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 3:27 PM CDT (20:27 UTC)
- Expired
- Aug 4, 2003, 4:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 114 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
170 WUUS54 KBMX 042027 SVRBHM ALC047-042100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 327 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 400 PM CDT * AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MINTER...MOVING EAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTH CENTRAL DALLAS COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3224 8706 3207 8712 3207 8692 3224 8691 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:13 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 4, 2:13 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 213 PM CDT MON AUG 4 2003 .SHORT TERM... A SURFACE TROUGH IS SHOWING UP IN THE DATA FROM SOUTH OF MEMPHIS TO MERIDIAN. THERE IS AN AXIS OF VERY UNSTABLE AIR ALONG AND JUST SOUTH OF THIS TROUGH. SUSPECT THIS TROUGH COULD BE A FOCUS FOR THUNDERSTORM DEVELOPMENT OR PROPAGATION LATER THIS AFTERNOON AND TONIGHT. AN UPPER-LEVEL SHORT-WAVE TROUGH WAS RAPIDLY MOVING ACROSS SOUTHEASTERN ALABAMA THIS AFTERNOON...WITH LOTS OF CONVECTION OVER THE EXTREME SOUTHEAST ALABAMA COUNTIES. A FEW THUNDERSTORMS WERE JUST BEGINNING TO FORM BEHIND THE TROUGH...AS THE CONVECTIVE TEMPERATURE WAS BEING REACHED. MODELS INDICATE A BUSY NIGHT TONIGHT...WITH MCSS DEVELOPING TO OUR NORTHWEST AND PROPAGATING SOUTHEASTWARD WITH TIME. CONVECTION MAY MOVE INTO OUR NORTHWEST COUNTIES AFTER MIDNIGHT OR EARLY TUESDAY. SHOULD SEE SCATTERED TO NUMEROUS THUNDERSTORMS DURING THE DAY TUESDAY. .LONG TERM... MAIN UPPER-LEVEL TROUGH REMAINS CENTERED ALONG OR EAST OF THE MISSISSIPPI RIVER THROUGH DAY 5. THIS SHOULD KEEP THE CWA IN NORTHWESTERLY FLOW ALOFT AND A RELATIVELY ACTIVE WEATHER REGIME THROUGH AT LEAST THURSDAY. WILL GO ALONG WITH CURRENT FORECAST OF LOWERING POPS FROM FRIDAY THROUGH MONDAY...BUT IF THE AXIS OF THE TROUGH DOES NOT PUSH EAST...IT COULD BE MORE OF THE SAME. PRELIMINARY NUMBERS... BHM 071/088/071/089/072 40/60/50/50/30 MGM 071/090/071/090/073 30/50/40/50/30 .BHM...NONE. 70
Hazardous weather outlook, Aug 4, 2:02 PM CDT, 1 hour 25 minutes before
ALZ011>015-017>050-042100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 202 PM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NORTH ALABAMA...ROUGHLY FROM THE CITIES OF ALICEVILLE...CLANTON... AND AUBURN NORTHWARD...HAVE BEEN PLACED UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN MISSISSIPPI THIS AFTERNOON...AND MOVE EASTWARD INTO ALABAMA. SOME OF THE STORMS MAY GROW STRONG ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING STRAIGHT LINE WINDS. ANY THUNDERSTORMS THAT DO FORM OR MOVE INTO ALABAMA THIS AFTERNOON SHOULD START TO DECREASE IN COVERAGE AND INTENSITY BY 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. AT THIS TIME...IT APPEARS THE MOST ACTIVE DAYS THIS WEEK...WITH THE GREATEST THREAT FOR MORE ORGANIZED STRONG OR SEVERE THUNDERSTORMS...WILL BE TUESDAY AND WEDNESDAY. BEYOND THAT...IT APPEARS THE REGION WILL RETURN TO A WEATHER PATTERN A BIT MORE TYPICAL FOR SUMMERTIME...THURSDAY THROUGH SUNDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS. .SPOTTER INFORMATION STATEMENT... AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. HOWEVER...WITH THE POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS...SPOTTERS AND EMERGENCY MANAGEMENT SHOULD KEEP ABREAST OF WEATHER CONDITIONS THROUGH TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:40 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 50 min |
| Aug 4, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.